Heavy Snow, Hudson
- When
- December 5, 4:00 PM EST to December 7, 12:00 AM EST
- Where
- Hudson forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.731, -74.076 (the zone’s center; the record gives no point)
The first low pressure system developed along the North Carolina Coast during Friday morning. As this low moved northeast, it intensified.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
As a cold high pressure system settled over New England, a series of low pressure systems developed off the Mid Atlantic Coast during Friday, December 5th and Saturday, December 6th.The first low pressure system developed along the North Carolina Coast during Friday morning. As this low moved northeast, it intensified. Light snow developed and quickly spread northeast across the area during the morning. Snowfall became heavy across Northeast New Jersey during the afternoon. Between 4 and 7 pm that evening, a 6 to 10 inch snowfall occurred across this area. There were major impacts to mass transit operations during the evening's "rush" hours. As this low moved southeast of Long Island, snowfall intensity decreased and became light across the region.The second low pressure system developed further north and west along the DELMARVA Coast during Saturday morning. As this low rapidly intensified, it moved slowly northeast. Light snow became heavy across the entire region by noon. Near blizzard conditions developed across parts of the area from late morning through the evening hours. Wind gusts up to 35 mph combined with heavy falling snow created near "white out" conditions that reduced visibility to between 1/4 and 1/2 mile. Major impacts to mass transit occurred across the entire region.Storm Total Snowfall amounts for this 2 day episode ranged from around 9 to 18 inches. Here are selected snowfall amounts for:Bergen County - from 10.0 inches at Teterboro Airport to 14.3 inches at Rutherford.Essex County - from 12.5 inches at Nutley and Bloomfield to 17.5 inches at Caldwell. At Newark Airport, 16.4 inches of snow was measured.Hudson County - from 9.0 inches at Kearny to 12.4 inches at Harrison.Passaic County - from 9.3 inches at Bloomingdale to 15.5 inches at Little Falls.Union County - from 13.0 inches at Union Township to 13.2 inches at Roselle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Dec 5, 11:50 AM EST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 1150 AM EST FRI DEC 5 2003 .DISCUSSION CURRENTLY...LEADING EDGE OF LIGHT SNOW IS STARTING TO MOVE INTO THE NYC METRO AREA...AS WELL AS LONG ISLAND. NOT FAR BEHIND...ACROSS CENTRAL NEW JERSEY...AS WELL AS THE ADJACENT COASTAL WATERS...IS A BAND OF HEAVIER SNOW. THIS PRECIPITATION IS HEAVY ENOUGH THAT IT SHOULD MAINLY FALL IN THE FORM OF ALL SNOW...AS HAS BEEN THE CASE FOR ALL OF NEW JERSEY WITH THE EXCEPTION OF ATLANTIC CITY. THEREFORE...WITH THE NORTHERN EDGE OF THIS SNOW MOVING INTO THE CITY A LITTLE SOONER THAN EXPECTED...AS WELL AS THE LIKELYHOOD OF SEEING A QUICK BURST OF SNOW...WILL UPDATE THE GRAPHICAL AND TEXT FORECASTS TO INCREASE POPS ACROSS THE BOARD (FROM CATEGORICAL FOR THE CITY AND LONG ISLAND TO LIKELY LATE IN THE AFTERNOON FAR NORTH)...AS WELL AS TO INCREASE ACCUMULATIONS (UP TO TWO INCHES FOR NYC AND LONG ISLAND TO UP TO AN INCH FAR NORTH). THE GREATEST CHANGE WILL BE REFELCTED IN THE EXPECTATION FOR NYC AND VICINITY AND LONG ISLAND...WHILE THIS UPDATE WILL REFLECT LITTLE CHANGE IN THE THINKING FAR NORTH FOR INTERIOR PORTIONS OF THE FORECAST AREA. && .MARINE...WINDS ARE STARTING THEIR RAMP UPWARD AS EXPECTED. MAGNITUDES ARE NOW 20 TO 25 KT ON THE OCEAN AND 15 TO 20 KT ELSEWHERE. GALE WARNINGS REMAIN UP...AS WINDS SHOULD INCREASE IN STRENGTH AND REACH THIS CRITERIA TONIGHT. && .AVIATION...LIGHT SNOW WITH MVFR/OCCASIONAL IFR CIGS AND IFR VIS IS CURRENTLY OVERSPREADING THE METRO NY/NJ AIRPORTS. THESE CONDITIONS WILL SLOWLY SPREAD NE TOWARD KHPN BY 18Z AND THEN KBDR AND KSWF BY 20Z AND GON AFTER DARK. PTYPE WILL BE PROBLAMATIC AFTER 00Z FOR THE LONG ISLAND AND METRO NY/NJ AIRPORTS...WITH 12Z ETA BUFKIT SOUNDING STILL SHOWING BULK OF LIFT AND MOISTURE AT LEVELS WARMER THAN -10 TO -16C OVERNIGHT. THIS WILL NOT SUPPORT GOOD SNOW GROWTH...DESPITE A BELOW FREEZING COLUMN THROUGH ABOUT 950 MB. ADDITIONALLY...THERE WILL BE A LULL IN THE PRECIP OVERNIGHT...ESPECIALLY ALONG THE COAST AS THE FIRST LOW PRESSURE SYSTEM OFF THE NC COAST MOVE NE OVER THE GULF STREAM AND THE SECOND STRONGER AREA OF LOW PRESSURE GETS GOING AFTER 12Z OFF THE NEW JERSEY COAST. WE WILL SEE MORE OF A MIX OF VERY LIGHT SNOW...SLEET...AND RAIN AFTER 00Z THROUGH AROUND 12Z ALONG THE COAST AND INTERMITTENT LIGHT SNOW FOR SOUTHERN CONNECTICUT AND THE LOWER HUDSON VALLEY. CONDITIONS SHOULD COME UP TO MVFR IN THIS OVERNIGHT LULL. THE SECOND AREA OF LOW PRESSURE WILL GET GOING THROUGH THE MORNING TOMORROW...WITH STRONG DEFORMATION AND INCREASING MID-LEVEL MOISTURE. EXPECT CIGS AND VIS TO COME DOWN TO IFR/LIFR FROM LATE MORNING INTO SATURDAY NIGHT...WITH SNOW HEAVY AT TIMES. WINDS WILL BE ON THE INCREASE AS WELL TOMORROW WITH SUSTAINED WINDS AROUND 25 TO 30 KT AND GUSTS TO 40KT FROM THE EARLY MORNING ON...CAUSING BLOWING AND DRIFTING SNOW...ESPECIALLY OVER KHPN AND KSWF. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...WINTER STORM WARNING ALL ZONES...TONIGHT THROUGH SAT NIGHT. NJ...WINTER STORM WARNING ALL ZONES...TONIGHT THROUGH SAT NIGHT. NY...WINTER STORM WARNING ALL ZONES...TONIGHT THROUGH SAT NIGHT. MARINE...GALE WARNING ALL WATERS (ANZ355-353-350-335-330-338). ******************* PREVIOUS AFD ISSUED AT 410 AM ******************* .SHORT TERM...PRECIPITATION MOVING UP THE COAST AT THIS TIME AS COMPLEX WINTER STORM HEADING OUR WAY. 00Z MODEL RUNS CONTINUE WITH IDEA OF A PROLONGED WINTER WEATHER EVENT STARTING LATER TODAY AND CONTINUING THROUGH SATURDAY NIGHT. MODELS IN GOOD AGREEMENT WITH MAIN FEATURES THROUGH ABOUT 30 HOURS OR SO...THEN DIFFERENCES...SOME SIGNIFICANT...WORK INTO THE PICTURE. BIGGEST PROBLEM THROUGH THE SHORT TERM WILL BE AMOUNTS OF SNOW ACROSS THE COASTAL SECTIONS AS A MIX WILL PREVAIL FOR A GOOD AMOUNT OF THE EVENT. BEST ACCUMULATING SNOW WILL LIKELY OCCUR COAST DURING THE ENDING OF THE EVENT AS COLDER AIR WORKS. HAVE DECIDED TO GO WITH A WINTER STORM WARNING ALL ZONES ALTHOUGH AMOUNTS MAY BE UNDER CRITERIA ALONG THE COAST. THE REASON FOR THE WARNING HERE IS THAT IT IS THE FIRST WINTER STORM OF THE YEAR AND I BELIEVE SUCH A WARNING IN WARRANTED. TOTAL SNOW AMOUNTS EXPECTED BY DAYBREAK SUNDAY WHEN EVENT ENDS... INLAND ZONES AROUND A FOOT. METROPOLITAN NEW YORK AND NEW JERSEY AREA BETWEEN 6 AND 8 INCHES...SUFFOLK COUNTY LONG ISLAND 4 TO 6 INCHES. .LONG TERM...DRY MONDAY THROUGH MIDDAY OR SO WEDNESDAY WHEN NEXT SYSTEM APPROACHES FROM THE WEST. STRONG SOUTHERLY FLOW AHEAD OF THIS POINTS TO AN ALL RAIN EVENT. && .HYDROLOGY...SIGNIFICANT QPF EVENT THIS WEEKEND BUT BASICALLY SNOW SO LIMITED IMPACT ON RIVERS AND STREAMS. SEE ABOVE FOR FORECASTED SNOW AMOUNTS. && ******************************************************************
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 505 AM EST FRI DEC 5 2003 CTZ005>012-NJZ002>006-011-NYZ067>081-051004- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 505 AM EST FRI DEC 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY SNOW WILL DEVELOP FROM SOUTH TO NORTH ACROSS THE REGION TODAY WITH A MIX OF RAIN...SNOW AND SLEET ALONG THE COAST. ACCUMULATIONS BY THE EVENING RUSH HOURS SHOULD BE AN INCH OR LESS. TONIGHT A WINTER STORM WARNING IS IN EFFECT AS THE SNOW WILL BECOME HEAVIER ALTHOUGH NEAR THE COAST A WINTRY MIX WILL CONTINUE. ACCUMULATINS BY DAYBREAK SATURDAY SHOULD BE 1 TO 2 NEAR THE COAST WITH 2 TO 4 INCHES INLAND. .DAYS TWO THROUGH SEVEN... THE WINTER STORM WARNING WILL REMAIN IN EFFECT THROUGH SATURDAY NIGHT AS THE SNOW IS NOT EXPECTED TO TAPER OFF UNTIL AROUND DAYBREAK SUNDAY. TOTAL ACCUMULATIONS EXPECTED TO RANGE FROM 4 TO 6 INCHES ALONG THE COAST WITH AROUND A FOOT ACROSS THE INTERIOR. NEAR BLIZZARD CONDITIONS MAY OCCUR AT TIMES. IN ADDITION...TIDES WILL ALSO BE ON THE INCREASE DUE TO THE NOREASTER AND IS EXPECTED TO GENERATE MINOR TO LOCALLY MODERATE COASTAL FLOODING AROUND THE TIMES OF HIGH TIDE THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
309 PM EST FRI DEC 05 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM FLORAL PARK NY 0.00 INCH SNOW
12/05/03 NASSAU 5.1
0230 PM SEA CLIFF NY 0.00 INCH SNOW
12/05/03 NASSAU 2.5
0235 PM HARRISON NJ 3.00 INCH SNOW
12/05/03 HUDSON
0230 PM PLAINVIEW NY 3.10 INCH SNOW
12/05/03 NASSAU
0205 PM WEST ISLIP NY 3.50 INCH SNOW
12/05/03 SUFFOLK
0300 PM MERRICK NY 3.80 INCH SNOW
12/05/03 NASSAU
0205 PM CENTEREACH NY 2.00 INCH SNOW
12/05/03 SUFFOLK
0200 PM LITTLE FALLS NJ 1.50 INCH SNOW
12/05/03 PASSAIC
0200 PM CENTRAL PARK NY 2.50 INCH SNOW
12/05/03 NEW YORK
0200 PM LAGUARDIA AIRPORT NY 2.00 INCH SNOW
12/05/03 QUEENS
0230 PM SEA CLIFF NY 2.50 INCH SNOW
12/05/03 NASSAU
0200 PM LONG BEACH NY 3.00 INCH SNOW
12/05/03 NASSAUThe national radar mosaic for the moment the first event began.
6 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328855, 5328856, 5328854, 5328853, 5328852, 5328744.